Overuse of heartburn drugs is risky: study

16:59, May 11, 2010      

Email | Print | Subscribe | Comments | Forum 

Although they are sometimes used to make spicy meals go down easier, common heartburn drugs can cause serious side effects and should be used with caution, a series of studies released on Monday suggests.

Well-known brands of the drugs -- called proton pump inhibitors or PPIs -- include AstraZeneca's Nexium and Prilosec. Formerly AstraZeneca's biggest seller, Prilosec is available generically as omeprazole and is also sold over the counter by Procter & Gamble Co.

While the drugs are a great help to the right patients, they can raise the risk of fractures in post-menopausal women and cause bacterial infections in many patients, according to a special report in the Archives of Internal Medicine.

Each year in the United States, patients fill an estimated 113 million prescriptions for PPIs, which treat inflammation of the esophagus, gastroesophageal reflux disease, ulcers and several other conditions.

The drugs have U.S. sales of $13.9 billion a year, making them the third-biggest seller, according to Dr. Mitchell Katz of the San Francisco Department of Public Health, who wrote a commentary in the same journal.

Katz said the drugs are often used to treat common indigestion.

"That proton pump inhibitors relieve dyspepsia is without question, but at what cost (and I do not mean financial)?" he wrote.

Katz said all drugs have side effects and sometimes the benefits outweigh the risks. But doctors need to keep that equation in mind, he wrote.

In one of five studies in the report, a team led by Shelly Gray of the University of Washington in Seattle studied 161,806 women between 50 and 79. After eight years of follow-up, they found women who took the drugs were at greater risk for fractures overall, especially of the spine and wrist.

In a different study, Dr. Michael Howell of Beth Israel Deaconess Medical Center and Harvard Medical School and colleagues analyzed more than 100,000 patients discharged from hospitals over a five-year period.

They found a 74 percent increase in cases of infections with Clostridium difficile -- a common and sometimes deadly cause of diarrhea -- among people who used a PPI daily.

And an analysis by Dr. Patrick Yachimski, formerly of Massachusetts General Hospital in Boston and now of Vanderbilt University Medical Center in Nashville, found standardized guidelines that remind doctors of the appropriate use of the drugs can cut back on their overuse.

Source: China Daily/Agencies

(Editor:王寒露)

  • Do you have anything to say?

双语词典
dictionary

  
Special Coverage
  • Premier Wen Jiabao visits Hungary, Britain, Germany
  • From drought to floods
Major headlines
Editor's Pick
  • On Sept. 26, a resident passes by a flower terrace decorated for the coming National Day. (Xinhua/Hang Xingwei)
  • The photo, taken on Sept. 26, shows the SWAT team ready for the joint exercise. (Xinhua/Wangkai)
  • Two metro trains in Shanghai collided Tuesday afternoon, and an identified number of passengers were injured in the accident, the Shanghai-based eastday.com reported. Equipment failures were believed to have caused the crash on the Line 10 subway, Xinhua quoted local subway operator as saying.
  • An employee at a gold store in Yiwu, located in east China's Zhejiang province, shows gold jewelry on Monday.(Xinhua/Zhang Jiancheng)
  • Tourists ride camels near China's largest desert lake Hongjiannao in Yulin, north China's Shaanx Province, Sept. 24, 2011. Hongjiannao is shrinking as a result of climate change and human activities, and may vanish in a few decades. Its lake area, which measured more than 6,700 hectares in 1996, has shrunk to 4,180 hectares. Its water level is declining by 20-30 centimeters annually and its water PH value has risen to 9.0-9.42 from 7.4-7.8. (Xinhua/Liu Yu)
  • Actors perform royal dance at the Gyeongbok Palace in Seoul, Sept. 27, 2011. A ceremony commemorating the 38th South Korea Sightseeing Day was held in Gyeongbok Palace on Tuesday. (Xinhua/He Lulu)
Hot Forum Discussion